Illinois, 2019

Flooding in Illinois, May 1, 2019

May 1, 2019 · NWS ILX · 6 events in 6 counties and zones

Heavy rainfall on April 30th led to areal flooding of many central Illinois communities from Morgan County northeastward to DeWitt County on May 1st. Overflowing creeks and water flowing out of farm fields caused the closure of numerous roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Heavy rainfall on April 30th led to areal flooding of many central Illinois communities from Morgan County northeastward to DeWitt County on May 1st. Overflowing creeks and water flowing out of farm fields caused the closure of numerous roads. IL-78 just south of the Jacksonville Airport in Morgan County was closed for a time, as were several county roads in Menard and Logan counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 30, 11:21 PM CST, 39 minutes earlier.

Area forecast discussion, Apr 30, 11:21 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1221 AM CDT Wed May 1 2019

.UPDATE...
Issued at 847 PM CDT Tue Apr 30 2019
Showers and thunderstorms will continue through Central Illinois
through the evening and into the overnight hours associated with a
weather system and slow moving front in the Midwest. Whereas the
threat for more severe storms is mainly to the south and
southwest, ongoing rain over already saturated ground will
continue the threat for localized flooding. Minor updates to more
accurately represent hourly trends as well as the locations for
the current precip on radar out shortly.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 329 PM CDT Tue Apr 30 2019

Warm front continues to lift slowly northward this
afternoon...with 20z/3pm surface analysis showing it extending
from St. Louis E/NE along the I-70 corridor. This boundary will
provide the focus for strong to potentially severe thunderstorms
into the early evening. With temps currently in the lower to
middle 80s just south of the front, any storms that develop will
be fed by a highly unstable airmass characterized by SBCAPEs of
3000-3500J/kg. Further north, instability will remain much weaker
and thus the severe threat will rapidly decrease north of the I-72
corridor. Main severe threats across the S/SE KILX CWA will be
large hail and damaging wind gusts, with an isolated tornado
possible with any cell in the immediate vicinity of the boundary.
The chance for severe will decrease after sunset, with attention
then turning to heavy rainfall potential. It appears several
clusters of storms will develop upstream across Missouri/Arkansas
and lift northeastward across mainly the eastern half of the CWA
later this evening into the overnight hours. The convection will
gradually decrease in areal coverage toward dawn, with just
scattered showers/thunder remaining by Wednesday morning.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 329 PM CDT Tue Apr 30 2019

Additional rounds of convection will occur Wednesday night into
Thursday...before the persistent front shifts southeastward into
the Ohio River Valley. By the time the rain comes to an end,
additional rain totals of 2 to 2.5 inches will be likely across
the heart of the CWA...primarily between the Illinois River and
the I-70 corridor. Slightly lower amounts of 1 to 2 inches are
expected further northwest and southeast. A lull in the precip
will occur on Friday before one final wave tracking along the
front brings additional light showers to the southern half of the
area Friday night. After that, Saturday appears to be a dry day
before yet another disturbance brings showers back into the
picture by late Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1221 AM CDT Wed May 1 2019

Several waves of showers and thunderstorms will continue to move
across the central IL terminals through tonight. With a frontal
zone nearly stationary near the I-72 corridor, winds will be light
and variable overnight in this area, and generally east to the
north of the front. Higher ceilings will also be in the vicinity
of the frontal zone and southward, while shower and thunderstorm
activity over the area will bring large variations in ceilings
near I-72. As a result, expect IFR cigs or worse overnight north
of I-72, and variable ceilings often ranging into MVFR along I-72.
After 09-12Z, a more south to southwesterly direction to winds
will establish, while ceilings are generally expected to rise to
MVFR or VFR category by afternoon. Rainfall intensity and coverage
is expected to diminish after 12Z, with at least a chance of
showers and thunderstorms continuing.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for ILZ031-037-038-
041>045-047>056-061-062-066-067-071.

Flash Flood Watch through this afternoon for ILZ027>030-036-040.

&&

UPDATE...HJS
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...37
Hazardous weather outlook, Apr 30, 2:09 PM CST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
309 PM CDT Tue Apr 30 2019

ILZ027>030-036-040-011100-
Fulton-Knox-Marshall-Peoria-Schuyler-Stark-
309 PM CDT Tue Apr 30 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Periodic rain and thunderstorms will continue, with locally heavy
rainfall and potential for flash flooding. In addition, some
storms this afternoon and early evening could be strong, with
hail and strong winds possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional rounds of showers and thunderstorms will occur
Wednesday through Thursday. Rises on area creeks and streams is
expected and flash flooding of low-lying areas is possible.

There is a marginal risk that some of the storms could become
strong to severe Wednesday.

Additional thunderstorms are possible Sunday afternoon and evening,
but these are not expected to be severe.

Significant rises are expected along the Illinois River. The river
may reach major flood stage at Havana early next week. Flooding is
also likely to develop around Henry and Peoria by Wednesday night,
reaching moderate flood stage early next week. In addition, minor
flooding is likely along the Spoon River by Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through early evening.

ILZ031-037-038-011100-
McLean-Tazewell-Woodford-
309 PM CDT Tue Apr 30 2019

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING
THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Periodic rain and thunderstorms will continue, with locally heavy
rainfall and potential for flash flooding. In addition, some
storms this afternoon and early evening could be strong, with
hail and strong winds possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional rounds of showers and thunderstorms will occur
Wednesday through Thursday. Rises on area creeks and streams is
expected and flash flooding of low-lying areas is possible.

There is a marginal risk that some of the storms could become
strong to severe Wednesday.

Additional thunderstorms are possible Sunday afternoon and evening,
but these are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this afternoon and evening,
beginning around 3 pm.

ILZ041>044-047>054-061-011100-
Cass-Christian-De Witt-Logan-Macon-Mason-Menard-Morgan-Moultrie-
Piatt-Sangamon-Scott-Shelby-
309 PM CDT Tue Apr 30 2019

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING
THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Periodic rain and thunderstorms will continue, with locally heavy
rainfall and potential for flash flooding. In addition, there is
a slight risk of severe thunderstorms, with large hail, damaging
winds, and isolated tornadoes possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional rounds of showers and thunderstorms will occur
Wednesday through Thursday. Rises on area creeks and streams is
expected and flash flooding of low-lying areas is possible.

There is a marginal risk that some of the storms could become
strong to severe Wednesday.

Additional thunderstorms are possible Sunday afternoon and evening,
but these are not expected to be severe.

River levels along the Illinois River will significantly rise the
next few days. Major flooding is possible at Havana early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through tonight.

ILZ045-055-056-062-066-067-071-011100-
Champaign-Clay-Coles-Cumberland-Douglas-Effingham-Jasper-
309 PM CDT Tue Apr 30 2019

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING
THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois, generally along the I-57
corridor.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Periodic rain and thunderstorms will continue, with locally heavy
rainfall and potential for flash flooding. In addition, there is
a slight risk of severe thunderstorms. Damaging winds and isolated
tornadoes are the primary concern.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional rounds of showers and thunderstorms will occur
Wednesday through Thursday. Rises on area creeks and streams is
expected and flash flooding of low-lying areas is possible.

There is a marginal risk that some of the storms could become
strong to severe Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need through tonight.

ILZ046-057-063-068-072-073-011100-
Clark-Crawford-Edgar-Lawrence-Richland-Vermilion-
309 PM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Periodic rain and thunderstorms are expected, especially after
midnight. Locally heavy rainfall is possible and could produced
flash flooding. In addition, some storms could be strong, with
hail and strong winds possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional rounds of showers and thunderstorms will occur
Wednesday through Thursday. Rises on area creeks and streams is
expected and flash flooding of low-lying areas is possible.

There is a marginal risk that some of the storms could become
strong to severe Wednesday and Thursday.

Renewed rises are expected along the Wabash River, and the river
will remain in flood into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this afternoon and evening.

Geelhart

In the hours before

Local storm report, Apr 30, 9:14 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1014 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     FLASH FLOOD      SPRINGFIELD             39.78N 89.64W
04/30/2019                   SANGAMON           IL   911 CALL CENTER

            11TH STREET AND LENNOX FLOODED

&&

37
Local storm report, Apr 30, 9:26 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1026 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HEAVY RAIN       EAST PEORIA             40.67N 89.55W
04/30/2019  M1.29 INCH       TAZEWELL           IL   BROADCAST MEDIA

            1.29 INCHES MEASURED SINCE MIDNIGHT

&&

37
Local storm report, Apr 30, 9:44 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1044 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     FLASH FLOOD      SPRINGFIELD             39.78N 89.64W
04/30/2019                   SANGAMON           IL   TRAINED SPOTTER

            4 TO 5 INCHES OVER SOME ROADS IN HARBOR PARK AND BUNN
            PARK NEIGHBORHOODS...DEEPER IN INTERSECTIONS. SEVERAL
            BARRICADES.

&&

HJS
Local storm report, Apr 30, 9:46 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1046 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     FLASH FLOOD      SPRINGFIELD             39.78N 89.64W
04/30/2019                   SANGAMON           IL   911 CALL CENTER

            NUMEROUS ROAD CLOSURES AND 2 VEHICLES REPORTED TO BE
            STRANDED IN FLOOD WATERS.

&&

37

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Sangamon

When
May 1, 12:00 AM CST to 12:00 PM CST
Where
Sangamon County, 1.58 mi NE of (Spi)springfield Arp to 2.09 mi N of Leland Grove
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.866, -89.659

Spotters reported heavy rain and flash flooding in the Springfield metro area and locations to the east toward Buffalo, Rochester and Mechanicsburg during the late evening of April 30th. Rainfall amounts of 2.00 to 3.00 inches on already saturated ground resulted in rapid flash flooding. Numerous streets were closed and vehicles stalled in high water in Springfield, particularly in the eastern and southern parts of the city. The flooding continued past Midnight LST into the early morning hours of May 1st. Additional light to moderate rainfall during the early morning hours allowed the flooding to continue into much of May 1st. Local media reported that a road caved in due to the flooding about four miles west of Mechanicsburg shortly after daybreak. The flooding subsided by early afternoon.

Flood, Morgan

When
May 1, 3:00 AM CST to 4:00 PM CST
Where
Morgan County, 3.14 mi WNW of Jacksonville to 1.09 mi SSW of Murrayville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.744, -90.286

Heavy rainfall of 2.00 to 4.00 inches during the morning resulted in a large area of flooding in eastern Morgan County, including the city of Jacksonville. Numerous rural roads in the county, and streets in Jacksonville were flooded. Illinois Route 78 two miles north of Jacksonville was impassable due to water flowing over the roads.

Flood, Logan

When
May 1, 8:00 AM CST to 5:00 PM CST
Where
Logan County, 1.48 mi W of Hartsburg to 1.09 mi WSW of Harness
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.249, -89.458

Heavy rain of 2.50 to 4.50 inches during the early morning hours of May 1st resulted in widespread flooding across much of Logan County. Multiple streets in Lincoln were flooded, and several rural roads were closed due to flowing water. Kickapoo Creek and Deer Creek both flooded out of their banks into fields and adjacent roads.

Flood, Menard

When
May 1, 8:00 AM CST to 4:00 PM CST
Where
Menard County, 4.98 mi SW of Atterberry to 4.72 mi SSW of Lincns New Salem St
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.007, -89.975

Heavy rain of 2.50 to 4.00 inches during the early morning hours of May 1st resulted in widespread flooding across much of Menard County. Multiple streets in Petersburg were flooded, and several rural roads were closed due to flowing water. Salt Creek flooded out of its banks into fields and adjacent roads.

Flood, De Witt

When
May 1, 8:00 AM CST to 4:00 PM CST
Where
De Witt County, 3.08 mi WNW of Waynesville to 2.57 mi SSW of Midland City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.248, -89.173

Spotters and observers reported heavy rain of 2.50 to 4.00 inches during the early morning hours of May 1st. This resulted in widespread flooding across much of western and central DeWitt County. Multiple streets in Clinton were flooded, and several rural roads were closed due to flowing water.

Flood, McLean

When
May 1, 8:00 AM CST to 4:00 PM CST
Where
McLean County, 1.81 mi SW of Mc Lean to 1.77 mi SE of Kumler
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.304, -89.197

Heavy rain of 3.00 to 4.50 inches was reported during the early morning hours of May 1st. This resulted in widespread flooding across much of eastern and central McLean County. Multiple streets in Bloomington/Normal were flooded, and several rural roads were closed due to flowing water, particularly in southern parts of the county from McLean through Heyworth to LeRoy.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832902, 832900, 832905, 832906, 832907, 832908.